911 operator tells woman how to give naloxone shot to her son during an overdose

WINNIPEG — A Winnipeg woman said a 911 operator talked her through administering naloxone to her son who overdosed in his bedroom.

Heather Witherden said she went to check on her 25-year-old son on Sunday evening and found him unresponsive.

“When I actually touched him, he felt cool and I got scared,” she said, adding he woke up shortly after.

“I literally just came back like 10 minutes later, and that’s when I found him again completely kind of like slumped over.”

On his desk, along with other drug paraphernalia, was a kit containing naloxone – the drug that temporarily counters the effects of opioids.

Together with her husband, they called 911 and the operator talked them through administering the shot to their son while they waited for paramedics to arrive.

“It was probably within a minute or so we injected him and, you know, he took a huge intake of air,” she said. “In the meanwhile, my husband gave him CPR, and then the paramedics kind of took over from there.”

Witherden said her son has been living with addictions and mental health issues, though she didn’t know he was using opioids.

Situations like Witherden’s are common, said Arlene Last-Kolb, who works with Overdose Awareness Manitoba and Moms Stop the Harm.

“This is not going to go away,” said Last-Kolb. “We are losing a generation of young people, people between the age of 20 and 40 and some of these are parents.”

Last-Kolb said knowing the symptoms of an overdose is key, as it can look like the person is just sleeping.

According to the Winnipeg Regional Health Authority, signs of an overdose include:

  • Not moving and can’t be woken;
  • Slow or not breathing;
  • Blue lips and nails;
  • Choking, gurgling,
  • Snorting sounds;
  • Cold clammy skin; and
  • Tiny pupils.

In December, Manitoba became the fourth province to make naloxone an unscheduled drug.

“It means it is easier access to get, which just makes it more available,” said Last-Kolb. “It takes off limitations of how much you can get and it deals with stigma too.”

Witherden is not sure where her son got the naloxone kit, but she is glad it was there. She said she doesn’t know what would have happened had it not been available.

Witherden said her son is feeling better from the ordeal, though still a little shaky. This was the first time Witherden had to use naloxone, but she said she realizes it may not be the last.

Her family plans to have more kits out in the open, and practice using them – similar to running through a fire drill.

“It’s something you have to keep talking about. It’s not really just going away, and even for our family this is not some magical end of the situation,” she said.

“Relapse is part of recovery, so I’m glad that we were ready.” 

View original article here Source